Alert archive / California / Frost Advisories in 2020

Frost Advisory 17, NWS Eureka, CA

April 1, 2020Del Norte County, Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Apr 1, 2020, 3:23 AM PDT for Del Norte County, Lake County, Mendocino County, California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2020, 3:23 AM PDT (10:23 UTC)
Expired
Apr 1, 2020, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Lake County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 89 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2020-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2020-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS76 KEKA 011023
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
323 AM PDT Wed Apr 1 2020

...Near Freezing or freezing temperatures this week...

.Clearing skies and mainly dry conditions will bring some frost to
some localized valleys this morning. Most areas will see slightly
colder temperatures Thursday morning with mainly clear skies and
dry conditions. Many interior valleys will see below freezing
temperatures while areas may see some frost and temperatures
slightly above freezing. Friday will see some moderation in most
areas.

CAZ101-109>111-114-011830-
/O.NEW.KEKA.FR.Y.0017.200401T1023Z-200401T1600Z/
/O.NEW.KEKA.FZ.A.0003.200402T0900Z-200402T1600Z/
Coastal Del Norte-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake County-
323 AM PDT Wed Apr 1 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

* WHAT...For the Frost Advisory, temperatures as low as 33 will 
  result in frost formation. For the Freeze Watch, sub-freezing 
  temperatures as low as 28 possible.

* WHERE...Coastal Del Norte, Mendocino Coast, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake County Counties.

* WHEN...For the Frost Advisory, until 9 AM PDT this morning. 
  For the Freeze Watch, from late tonight through Thursday 
  morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ102>106-112-113-115-011830-
/O.NEW.KEKA.FZ.A.0003.200402T0900Z-200402T1600Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake County-
323 AM PDT Wed Apr 1 2020

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior and Southern Lake County 
  Counties.

* WHEN...From late tonight through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Areas close to the coast may only see
  temperatures drop to around 33 to 35 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
890 
WWUS76 KEKA 011541
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
841 AM PDT Wed Apr 1 2020

...Near Freezing or freezing temperatures this week...

.Many low-lying areas will experience freezing temperatures
Thursday morning. Temperatures will moderate somewhat Friday
morning.

CAZ101-109>111-114-012345-
/O.EXP.KEKA.FR.Y.0017.000000T0000Z-200401T1600Z/
/O.CON.KEKA.FZ.A.0003.200402T0900Z-200402T1600Z/
Coastal Del Norte-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake County-
841 AM PDT Wed Apr 1 2020

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 27 possible.

* WHERE...Coastal Del Norte, Mendocino Coast, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and 
  Northern Lake County Counties.

* WHEN...For the Freeze Watch, from late tonight through Thursday
  morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CAZ102>106-112-113-115-012345-
/O.CON.KEKA.FZ.A.0003.200402T0900Z-200402T1600Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake County-
841 AM PDT Wed Apr 1 2020

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Del Norte Interior, Northern Humboldt Coast, 
  Southwestern Humboldt, Northern Humboldt Interior, Southern 
  Humboldt Interior, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior and Southern Lake County 
  Counties.

* WHEN...From late tonight through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 31, 3:49 PM PDT, 11 hours 34 minutes earlier.

Area forecast discussion, Mar 31, 3:49 PM PDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
349 PM PDT Tue Mar 31 2020

.SYNOPSIS...A few showers will linger across the coastal mountains
this evening, otherwise expect clearing skies for most areas
tonight, aside from valley fog. Mainly dry weather is expected
Wednesday through Friday, with some cold and frosty mornings,
especially Thursday. The weekend is looking wet, with mountain
snow.

&&

.DISCUSSION...A cold front oriented somewhere near or just south
of Cape Mendocino will continue to drift south of the area
tonight, while gradually dissipating. Shower activity has already
shifted inland and begun decreasing in coverage, and will continue
to do so this evening. That said, there will continue to be
scattered shower activity lingering over the interior mountainous
terrain for awhile longer, particularly in Humboldt and Del Norte
Counties. All of this will diminish overnight, though with the
passage of a secondary upper- level trough, some shower activity
will linger over the coastal waters into Wednesday. Additionally,
a few isolated pop-up showers may be found tomorrow afternoon
along the periphery of our CWA, where our counties meet Siskiyou
County. Otherwise, we are looking at a break in the wet weather
for the next couple of days for the vast majority of northwest
California.

Building high pressure over the eastern Pacific will begin sending
drier air into our area on northwest winds this evening and
tonight, which will allow for clearing skies. Lake County has
already cleared out in fact, with clouds scattering in much of
Mendocino and eastern Trinity County as well. We may see some sun
at the coast with sunset. With calming winds tonight, most valleys
and low-lying areas will see fog develop tonight, though expect
the coast to stay mostly devoid of thicker fog and stratus. This
fog and lingering low-level moisture should preclude much in the
way of frost formation, and limit valley and coastal low
temperatures from dropping below 36 degrees outside of perhaps
some localized locations in interior Mendocino and Lake Counties
(and of course Trinity County). Gusty northwest winds developing
Wednesday afternoon will allow us to dry out, limiting fog and
allowing for a colder night heading into Thursday morning.
Prepare for a widespread frost away from the immediate coast in
most of our area, with freezing temperatures for many interior
areas.

Next weekend continues to look active, with the next system set
to arrive as early as Friday night. This does not look like a
terribly impactful system, but depending on the strength and
track, could bring a good dose of mountain snow and even possibly
some small hail showers to the coast. Stay tuned as details become
more certain while we draw closer to the weekend. /AAD

&&

.AVIATION...A front passed through the north coast this morning
bringing rain and lowering visibility.  As the day progresses,
ceilings rise and showers are less frequent for all terminals in the
CWA.  Low clouds and localized fog may develop in the inland valleys
overnight before more widespread clearing is expected during the day
on Wednesday.  /EYS

&&

.MARINE...NW swell and local seas have combined to make seas around
10 feet in the Northern Outer waters.  Thus, a small craft advisory
is in effect for Northern Outers until this evening.  Northerly
winds strengthen tonight in the Southern Outer waters and widen to
Southern Inner waters Wednesday morning as the pressure gradient
focuses towards the coast. SCY is in place for those as well.
Northerlies should continue through late this week before breaking
down as another system approaches the coast this weekend. Otherwise,
after the current mid- period NW swell filters out late tomorrow,
seas should be dominated by local, short- period wave generation
through the rest of this week. /TDJ /EYS

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     6 PM PDT this evening for PZZ470.

     Small Craft Advisory from 9 AM to 9 PM PDT Wednesday for PZZ455.

     Small Craft Advisory from 9 PM this evening to 9 PM PDT
     Wednesday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 31, 3:56 AM PDT, 23 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
356 AM PDT Tue Mar 31 2020

CAZ101>106-011100-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
356 AM PDT Tue Mar 31 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Snow levels will be around 5500 feet this morning dropping to 3,500
to 4,000 feet this afternoon. Less than an inch of snow is expected
below 5,000 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near freezing or freezing temperatures are possible Wednesday through
Friday with Thursday morning expected to be the coldest.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109>115-011100-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake County-
Southern Lake County-
356 AM PDT Tue Mar 31 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near freezing or freezing temperatures are possible Wednesday through
Friday with Thursday morning expected to be the coldest.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-011100-
Northern Trinity-Southern Trinity-
356 AM PDT Tue Mar 31 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Snow levels will be around 5500 feet this morning dropping to 3,500
to 4,000 feet this afternoon. Less than an inch of snow is expected
below 5,000 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Near freezing or freezing temperatures are possible Wednesday
through Friday with Thursday morning expected to be the coldest.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:23 AM PDTFreeze WatchEKADel Norte, Humboldt, Lake, Mendocino11 hr
Apr 1, 8:37 AM PDTSmall Craft AdvisoryEKA18 hr
Apr 1, 9:25 AM PDTFrost AdvisoryEKADel Norte, Humboldt, Lake, Mendocino24 hr
Apr 1, 2:07 PM PDTFreeze WarningEKADel Norte, Humboldt, Lake, Mendocino19 hr

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.